Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 142, NWS Des Moines, IA

June 18, 2010Carroll County, Crawford County, Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2010, 8:33 AM CDT for Carroll County, Crawford County, Greene County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2010, 8:33 AM CDT (13:33 UTC)
Expired
Jun 18, 2010, 9:30 AM CDT
In force
57 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Carroll County, IA, Crawford County, IA, Greene County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2585 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:35 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 18, 6:35 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT FRI JUN 18 2010

...UPDATED FOR 12Z AVIATION DISCUSSION...

.DISCUSSION...
SQUALL LINE THAT MOVED THRU LAST NIGHT AND ERY THIS MRNG HAS PUSHED
AN OUTFLOW BNDRY ACRS THE STATE...BUT THE REAL CDFNT IS STILL WELL
OFF THE WEST.  MCS IS DECAYING RPDLY AS NEW CONVECTION IS BCMG
ESTABLISHED OVR NEBRASKA.  AMS SHOULD DESTABILIZE RATHER QUICKLY TDA
AND SEE NO REASON WHY THINGS WOULDN'T FIRE BY ERY THIS AFTN.  WILL
GO WITH ENHANCED WORDING FOR SEVERE WX THIS AFTN WITH THIS.  WITH
ERY DVLPMT WILL OPT TO KEEP TEMPERATURES DOWN JUST A TOUCH FROM
MOS.  SHOULD SEE CONVECTION MOVE TO THE E AND S OF THE STATE FOR THE
MOST PART LATER TNGT INTO SAT...BUT BREAK WILL BE SHORT LIVED. -PNA
PTRN CONTINUES WITH NO REAL LETUP IN SIGHT.  ROUNDS OF TSRA THIS
WEEKEND WILL LKLY LEAVE BEHIND FLOODING IN MOST RIVER BASINS AND
FLASH FLOODING WILL BE POSSIBLE WITH SAT NGT AND SUN LOOKING LIKE
THE BEST CHANCE FOR THAT.  NO REAL BIG CHNGS IN GOING FCSTS OTR THAN
TO SHAVE A FEW DEGREES OFF TEMPS.  CLOUDS AND RAIN WILL MAKE IT
DIFFICULT TO GET MUCH PAST THE MID 80S IN MOST AREAS.  WILL CONTINUE
WITH THE ESF FOR ALL OF THE FORECAST RAIN AND POTENTIAL FLOOD/FLASH
FLOOD ISSUES.

&&

.AVIATION...
18/12Z...A COLD FRONT WILL ENTER NW IA THIS AFTERNOON AND MOVE ACRS
THE STATE THIS EVENING.  VFR CONDITIONS WILL BE WIDEPSREAD IN MUCH
OF THE STATE TODAY WITH MVFR TO IFR NEAR ISOLD TO SCT TSRA THIS
MORNING IN WESTERN IN CNTRL IA.  MORE WIDEPSREAD THUNDERSTORM
ACTIVITY IS EXPECTED THIS AFTERNOON AS THE FRONT PUSHES INTO THE
STATE.  DRIER AIR WILL FILTER IN BEHIND THE FRONT WITH VFR
CONDITIONS BECOMING WIDESPREAD OVERNIGHT WITH UNLIMITED CIGS AND
VSBYS AFTER 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS JUN 10
LONG TERM...MS JUN 10
AVIATION...COGIL
Hazardous weather outlook, Jun 18, 5:05 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT FRI JUN 18 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
505 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME NUMEROUS FROM MID DAY INTO THE
EVENING HOURS. SEVERE THUNDERSTORMS WILL BE POSSIBLE BY MID DAY
INTO THE EVENING HOURS. THE PRIMARY THREATS WILL BE FOR WIND GUSTS
OF 60 MPH OR MORE...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THERE IS
ALSO AN ISOLATE TORNADO THREAT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY NIGHT. A
FEW OF THE STORMS MAY BE SEVERE...ESPECIALLY SATURDAY NIGHT INTO
SUNDAY...HOWEVER THE GREATEST THREAT IS FOR HEAVY RAINFALL. THE
HEAVIEST RAINFALL IS LIKELY BETWEEN SATURDAY NIGHT AND TUESDAY.
THREE TO FOUR INCHES OF RAIN IS QUITE LIKELY OVER CENTRAL
IOWA...WITH SOME AREAS RECEIVING OVER 6 INCHES.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA.  A
WATCH/WARNING/ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING BETWEEN
100 PM AND 900 PM.

In the hours before

Special weather statement, Jun 18, 3:47 AM CDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
347 AM CDT FRI JUN 18 2010

IAZ033-044-045-180945-
CARROLL-CRAWFORD-SAC-
347 AM CDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL CRAWFORD COUNTY...MOVING NORTHEAST
AT 30 MPH.

NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DELOIT BY 400 AM CDT...
  VAIL BY 410 AM CDT...
  WESTSIDE BY 420 AM CDT...
  ARCADIA BY 425 AM CDT...
  BREDA BY 435 AM CDT...
  AUBURN BY 445 AM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:09 PM CDTTornado WarningDMXPalo Alto36 min
Jun 17, 7:42 PM CDTTornado WarningDMXKossuth33 min
Jun 17, 7:47 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas58 min
Jun 17, 7:49 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac41 min
Jun 17, 7:52 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford38 min
Jun 17, 8:15 PM CDTTornado WarningDMXHancock, Kossuth30 min
Jun 17, 8:30 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Webster, Wright45 min
Jun 17, 8:35 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth55 min
Jun 17, 8:53 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Webster52 min
Jun 17, 9:01 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford44 min
Jun 17, 9:06 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright54 min
Jun 17, 9:30 PM CDTSevere Thunderstorm WarningDMXGreene45 min
Jun 17, 9:38 PM CDTSevere Thunderstorm WarningDMXHamilton, Wright37 min
Jun 17, 10:02 PM CDTSevere Thunderstorm WarningDMXButler, Franklin43 min
Jun 17, 10:08 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene52 min
Jun 17, 10:15 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster45 min
Jun 17, 10:20 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin, Wright55 min
Jun 17, 11:19 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie41 min
Jun 17, 11:57 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison48 min
Jun 18, 8:01 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac44 min
Jun 18, 8:36 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie54 min
Jun 18, 9:08 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster67 min
Jun 18, 9:22 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie, Polk53 min
Jun 18, 9:31 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Clarke, Madison, Union and 1 more59 min
Jun 18, 9:45 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story45 min
Jun 18, 10:13 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Mahaska, Marion, Monroe and 2 more62 min
Jun 18, 10:30 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama60 min
Jun 18, 11:11 AM CDTSevere Thunderstorm WarningDMXMahaska49 min
Jun 18, 11:54 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas36 min
Jun 18, 12:09 PM CDTSevere Thunderstorm WarningDMXSac51 min
Jun 18, 12:25 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster50 min
Jun 18, 12:59 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright42 min
Jun 18, 1:06 PM CDTSevere Thunderstorm WarningDMXPocahontas39 min
Jun 18, 1:19 PM CDTSevere Thunderstorm WarningDMXHumboldt41 min
Jun 18, 1:59 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright46 min
Jun 18, 2:37 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright38 min
Jun 18, 2:41 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin49 min
Jun 18, 3:10 PM CDTSevere Thunderstorm WarningDMXButler50 min
Jun 18, 3:22 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 32 more9 hr
Jun 18, 3:34 PM CDTSevere Thunderstorm WarningDMXButler, Grundy41 min
Jun 18, 4:33 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Marshall, Story28 min
Jun 18, 4:37 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk33 min
Jun 18, 4:41 PM CDTSevere Thunderstorm WarningDMXMadison, Polk, Warren49 min
Jun 18, 4:42 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Tama48 min
Jun 18, 4:49 PM CDTSevere Thunderstorm WarningDMXMadison26 min
Jun 18, 5:00 PM CDTTornado WarningDMXMadison, Warren35 min
Jun 18, 5:09 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama51 min
Jun 18, 5:11 PM CDTSevere Thunderstorm WarningDMXAdair, Cass49 min
Jun 18, 5:17 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren43 min
Jun 18, 5:21 PM CDTFlash Flood WarningDMXBlack Hawk6 hr
Jun 18, 5:24 PM CDTSevere Thunderstorm WarningDMXMarshall, Story51 min
Jun 18, 5:51 PM CDTAreal Flood AdvisoryDMXMadison, Warren3 hr
Jun 18, 5:52 PM CDTTornado WarningDMXMarion, Monroe38 min
Jun 18, 5:59 PM CDTRiver Flood WarningDMXHumboldt10 hr
Jun 18, 6:02 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Marion, Monroe, Warren43 min
Jun 18, 6:05 PM CDTSevere Thunderstorm WarningDMXTama40 min
Jun 18, 6:07 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union38 min
Jun 18, 6:09 PM CDTFlash Flood WarningDMXTama4 hr
Jun 18, 6:21 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Wapello39 min
Jun 18, 6:22 PM CDTAreal Flood AdvisoryDMXMarion3 hr
Jun 18, 6:53 PM CDTAreal Flood AdvisoryDMXClarke, Union3 hr
Jun 18, 6:54 PM CDTSevere Thunderstorm WarningDMXClarke, Ringgold, Union51 min
Jun 18, 6:58 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Mahaska, Monroe, Wapello47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.